A rare side effect of transesophageal echocardiography: Methemoglobinemia from topical benzocaine anesthesia

Zehra Jaffery, Karthik Ananthasubramaniam

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Background: Benzocaine induced methemoglobinemia is an uncommon, potentially fatal condition. Case report: A 44-year-old woman with a history of hepatitis C and intravenous drug use was referred for transesophageal echocardiography for bacteremia evaluation. During induction of topical anesthesia with benzocaine spray she became cyanotic. Pulse oximetry revealed marked desaturation (75%) but was discordant from arterial blood O2 saturation (99%). Due to clinical suspicion, methemoglobin level was measured and noted to be 69%. The patient was treated with 2 mg/kg of methylene blue intravenously with resolution of her symptoms. Conclusion: Physicians using topical anesthesia in endoscopic suites should be aware of this rare, potentially life-threatening treatable condition. High clinical suspicion and availability of methylene blue in endoscopy suites will facilitate prompt diagnosis and treatment.

Original languageEnglish (US)
Pages (from-to)289-290
Number of pages2
JournalEuropean Journal of Echocardiography
Volume9
Issue number2
DOIs
StatePublished - Mar 2008
Externally publishedYes

Fingerprint

Benzocaine
Methemoglobinemia
Methylene Blue
Transesophageal Echocardiography
Anesthesia
Methemoglobin
Oximetry
Hepatitis C
Bacteremia
Endoscopy
Physicians
Pharmaceutical Preparations
Therapeutics

Keywords

  • Methemoglobinemia
  • Methylene blue
  • Topical anesthetics
  • Transesophageal echocardiography

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

A rare side effect of transesophageal echocardiography : Methemoglobinemia from topical benzocaine anesthesia. / Jaffery, Zehra; Ananthasubramaniam, Karthik.

In: European Journal of Echocardiography, Vol. 9, No. 2, 03.2008, p. 289-290.

Research output: Contribution to journalArticle

@article{0ff42978d8bb453c9a4fad41e5bfdeae,
title = "A rare side effect of transesophageal echocardiography: Methemoglobinemia from topical benzocaine anesthesia",
abstract = "Background: Benzocaine induced methemoglobinemia is an uncommon, potentially fatal condition. Case report: A 44-year-old woman with a history of hepatitis C and intravenous drug use was referred for transesophageal echocardiography for bacteremia evaluation. During induction of topical anesthesia with benzocaine spray she became cyanotic. Pulse oximetry revealed marked desaturation (75{\%}) but was discordant from arterial blood O2 saturation (99{\%}). Due to clinical suspicion, methemoglobin level was measured and noted to be 69{\%}. The patient was treated with 2 mg/kg of methylene blue intravenously with resolution of her symptoms. Conclusion: Physicians using topical anesthesia in endoscopic suites should be aware of this rare, potentially life-threatening treatable condition. High clinical suspicion and availability of methylene blue in endoscopy suites will facilitate prompt diagnosis and treatment.",
keywords = "Methemoglobinemia, Methylene blue, Topical anesthetics, Transesophageal echocardiography",
author = "Zehra Jaffery and Karthik Ananthasubramaniam",
year = "2008",
month = "3",
doi = "10.1016/j.euje.2006.09.003",
language = "English (US)",
volume = "9",
pages = "289--290",
journal = "European Heart Journal Cardiovascular Imaging",
issn = "2047-2404",
publisher = "Oxford University Press",
number = "2",

}

TY - JOUR

T1 - A rare side effect of transesophageal echocardiography

T2 - Methemoglobinemia from topical benzocaine anesthesia

AU - Jaffery, Zehra

AU - Ananthasubramaniam, Karthik

PY - 2008/3

Y1 - 2008/3

N2 - Background: Benzocaine induced methemoglobinemia is an uncommon, potentially fatal condition. Case report: A 44-year-old woman with a history of hepatitis C and intravenous drug use was referred for transesophageal echocardiography for bacteremia evaluation. During induction of topical anesthesia with benzocaine spray she became cyanotic. Pulse oximetry revealed marked desaturation (75%) but was discordant from arterial blood O2 saturation (99%). Due to clinical suspicion, methemoglobin level was measured and noted to be 69%. The patient was treated with 2 mg/kg of methylene blue intravenously with resolution of her symptoms. Conclusion: Physicians using topical anesthesia in endoscopic suites should be aware of this rare, potentially life-threatening treatable condition. High clinical suspicion and availability of methylene blue in endoscopy suites will facilitate prompt diagnosis and treatment.

AB - Background: Benzocaine induced methemoglobinemia is an uncommon, potentially fatal condition. Case report: A 44-year-old woman with a history of hepatitis C and intravenous drug use was referred for transesophageal echocardiography for bacteremia evaluation. During induction of topical anesthesia with benzocaine spray she became cyanotic. Pulse oximetry revealed marked desaturation (75%) but was discordant from arterial blood O2 saturation (99%). Due to clinical suspicion, methemoglobin level was measured and noted to be 69%. The patient was treated with 2 mg/kg of methylene blue intravenously with resolution of her symptoms. Conclusion: Physicians using topical anesthesia in endoscopic suites should be aware of this rare, potentially life-threatening treatable condition. High clinical suspicion and availability of methylene blue in endoscopy suites will facilitate prompt diagnosis and treatment.

KW - Methemoglobinemia

KW - Methylene blue

KW - Topical anesthetics

KW - Transesophageal echocardiography

UR - http://www.scopus.com/inward/record.url?scp=43449126250&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=43449126250&partnerID=8YFLogxK

U2 - 10.1016/j.euje.2006.09.003

DO - 10.1016/j.euje.2006.09.003

M3 - Article

C2 - 17074536

AN - SCOPUS:43449126250

VL - 9

SP - 289

EP - 290

JO - European Heart Journal Cardiovascular Imaging

JF - European Heart Journal Cardiovascular Imaging

SN - 2047-2404

IS - 2

ER -